As countries across the globe have become COVID-19 vaccinations, Norway has said that the jabs might be too risky for the very old and terminally ill individuals. In one of the most cautious statements from the European health authority, Norwegian officials noted that at least 23 people had died in the country after a brief period of time following receiving their first dose of COVID-19 vaccine for protection against the novel coronavirus. Of the total deaths, 13 so far have been autopsied and results indicate that common side effects might have contributed to “serious consequences” among frail, old people to the mRNA-based vaccines.
As per the Bloomberg report, the Norwegian Institute of Public Health said, “For those with the most severe frailty, even relatively mild vaccine side effects can have serious consequences. For those who have a very short remaining life span anyway, the benefit of the vaccine may be marginal or irrelevant.”
Further, Norwegian Medicines Agency in a statement on January 15 said that all cases were “carefully assessed” after which its chief physician, Sigurd Hortemo concluded, “common adverse reactions to mRNA vaccines, such as fever and nausea, may have contributed to a fatal outcome in some frail patients.” However, Norway authorities are not recommending that younger, healthier people should not be vaccinated but that the deaths have been an early indication of what to monitor especially as nations have begun mass vaccination drives amid the pandemic.
As per the report, Emer Cooke, the new head of the European Medicines Agency, has said that monitoring the safety of the COVID-19 vaccine candidates especially the ones involving novel technologies such as the mRNA vaccines, would be one of the biggest challenges as jabs are being administered on citizens. Allergic reactions have been reportedly uncommon so far among individuals who died after receiving the first dose of the COVID-19 vaccine.
Norwegian Medicines Agency said, “All deaths that occur within the first few days of vaccination are carefully assessed. We cannot rule out that adverse reactions to the vaccine occurring within the first days following vaccination (such as fever and nausea) may contribute to more serious course and fatal outcome in patients with severe underlying disease.”